Mouth sores often develop during chemotherapy because the drugs given target rapidly growing cells, which are usually associated with cancer. Unfortunately, many of these drugs cannot tell the difference between cancer cells and healthy cells. The healthy cells in your mouth and gastrointestinal (GI) tract grow very rapidly, just like cancer cells, so the drugs kill these cells too.
Because the body struggles to keep up with growing new cells, it becomes hard for your mouth and GI tract to heal. This process is what results in infections and sores. Hair cells are also fast-growing, which is why many people on chemotherapy also lose their hair.
The result of chemotherapy for many is mouth sores and sensitivity. In extreme cases, if you are not able to eat or drink, you may need to receive IV fluids and nourishment. If you do not have adequate hydration and nutrition for a period of time, this could delay cancer treatment or cause the treatment to not be as effective. So, if you notice your intake is poor and you cannot increase it, you will want to discuss this with your medical team quickly.
about the author
Katie joined HealthTree as the Community Director for AML in 2021. She is a registered dietitian who previously worked at the VA hospital in Dallas, Texas where she coached veterans with blood cancer on how to use nutrition to improve their treatment outcomes and minimize cancer-related side effects. Katie is passionate about health education and patient empowerment. In her spare time, she loves to experiment with new recipes in the kitchen, spend time running outdoors and travel to new places.